MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC. (LOUISVILLE) AXIEM¿ CRANIAL NON-INVASIVE SHUNT KIT; NEUROLOGICAL STEREOTAXIC INSTRUMENT

MEDTRONIC NAVIGATION, INC. (LOUISVILLE) AXIEM¿ CRANIAL NON-INVASIVE SHUNT KIT; NEUROLOGICAL STEREOTAXIC INSTRUMENT
Catalog Number 9733605
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient identifier not available from the site.Device lot number, or serial number, unavailable.Device manufacturing date is dependent on lot number/serial number, therefore, unavailable.During the on site inspection, the medtronic representative reported that the system operated within specifications.No issue was reported.A successful system checkout was performed which verified that there were no issues.The part was discarded on site and unavailable for further analysis.
 
Event or Problem Description
A site representative reported that the em stylet was not tracking in an axiem shunt placement case.The tracer pointer tracked without issue.When switching to the stylet the cranial software still had the tracer pointer listed on the screen even though it was unplugged from the axiem box.The cranial software was rebooted, and then the em stylet would appear on the screen but would not track.Changing ports on the axiem box, wiggling the stylet cable, re-positioning the emitter, and removing and re-adding the stylet tool card did not help.The stylet would not track.The medtronic representative made it to the site with another stylet and the site was able to finish the case.There was no patient impact reported and the delay in surgery was less than an hour.Surgery proceeded as planned.
 
Additional Manufacturer Narrative
Correction: a medtronic representative confirmed that we did give them a replacement stylet.They did not postpone surgery and continued to use our product.The stylet was bent after the case and damaged beyond anything we could do to determine the reason for failure.It was discarded at the site.The site is content and has not had issues since.The logs were reviewed but provided no additional insight regarding the cause of the reported complaint.The software investigation found that a root cause was unable to be determined without further information since the on-going investigation proved to be inconclusive based on the information provided.The most likely cause was a stylet issue since the stylet was noticed to be damaged after the case and replacing stylet seemed to have solved the issue.

Brand Name
AXIEM¿ CRANIAL NON-INVASIVE SHUNT KIT
Common Device Name
NEUROLOGICAL STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC. (LOUISVILLE)
826 coal creek circle
louisville CO 80027
MDR Report Key6473356
Report Number1723170-2017-01545
Device Sequence Number479275
Product Code HAW
UDI-Device Identifier00643169425019
UDI-Public00643169425019
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K141833
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number9733605
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/14/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/07/2017
Supplement Report FDA Received Date05/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR
Patient Weight83